DCSIMG

Nurse’s blunder led to grandad’s death

Norma Whalley, widow of Colin Whalley, in front of a phototgraph of him with their daughter Jacqui Whalley

Norma Whalley, widow of Colin Whalley, in front of a phototgraph of him with their daughter Jacqui Whalley

A coroner ruled that the incorrect administration of a drug by a Whiston Hospital nurse played “a significant role” in the death of a much-loved great grandfather.

Coroner Christopher Sumner also revealed he would be sending a copy of his in-depth narrative verdict into the death of Colin Whalley to the Nursing and Midwifery Council.

Mr Whalley, a grandfather-of-three and great-grandfather-of-five who had suffered breathing difficulties since 2004, died at Whiston Hospital on November 18, 2011, after being given a 24-hour dose of aminophylline in as little as 20 minutes.

The nurse tasked with delivering the drug, Maryann Sanchez, had earlier consulted a fellow nurse, a senior doctor and a ward pharmacist - who had specified on two occasions how it was to be administered.

She has since apologised to Mr Whalley’s family for her error.

In his narrative verdict, Mr Sumner accepted that Mr Whalley, who had been admitted to hospital with breathing problems two days earlier, “was a man in poor health”.

But he said: “The actual time that the drug took to be infused varies according to witnesses between 20 and 70 minutes. Whichever figure is taken, it is far less than the 24 hours required.”

Mr Whalley’s widow, Norma, 69, of Rivington Road, said: “I still get upset daily because only half of me is left. I’ve reached a settlement with the trust now but the money means nothing to me without Colin here. We had been planning our golden wedding anniversary but that’s all gone now.”

A spokeswoman for St Helens and Knowsley NHS Trust previously insisted lessons had been learnt.

She said: “The trust has unreservedly apologised for an error which meant Mr Whalley received an infusion of medication over too short a period of time and quickly carried out a full investigation.”

 

Comments

 
 

Back to the top of the page